Indiana, 2013

Hail and Damaging Winds in Indiana, April 17 to 18, 2013

April 17 to 18, 2013 · NWS LOT · 5 events in 4 counties and zones

Strong storms occurred and heavy rains resulted in flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong storms occurred and heavy rains resulted in flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 17, 6:52 PM CST, 38 minutes earlier.

Area forecast discussion, Apr 17, 6:52 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
752 PM CDT WED APR 17 2013

.DISCUSSION...
342 PM CDT

.SHORT TERM...THROUGH FRIDAY...

HAZARDOUS WEATHER ISSUES FROM SEVERE THUNDERSTORMS TO EXCESSIVE
RAINFALL TO TORNADIC POTENTIAL WILL IMPACT THE REGION THROUGH
THURSDAY NIGHT.

FOR THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING...AT 230PM
CDT...STRONG THUNDERSTORMS EXTEND ALONG A LINE FROM NEAR
WAUKEGAN...SOUTHWEST THROUGH OTTAWA.  WEST OF THIS LINE...AN
EXTENSIVE AREA OF OVERRUNNING PCPN WITH EMBEDDED THUNDER EXTENDED
BACK THROUGH ERN IOWA AND MISSOURI.  MUCH OF THE ACTIVITY OVER NRN
IL HAS FORMED ALONG AN ELEVATED WARM FRONT...BUT A MORE SOLID LINE
HAS DEVELOPED IN THE WARM SECTOR.  EXPECT THAT THE THUNDERSTORMS
WILL SAG SEWD THROUGH THE EVENING...BRINGING SHOWERS AND
THUNDERSTORMS INTO EAST-CENTRAL ILLINOIS AND NORTHWESTERN INDIANA.
WITH COPIOUS AMOUNTS OF MOISTURE STREAMING INTO THE REGION...THE
STORMS HAVE BEEN VERY EFFICIENT RAIN PRODUCERS...WITH 0.81 INCHES OF
RAIN MEASURED AT THE ROCKFORD AIRPORT BTWN 12-18Z THIS MORNING.
STORMS HAVE ALSO BEEN MARGINALLY SEVERE WITH NUMEROUS REPORTS OF
SMALL HAIL RECEIVED...AND A FEW REPORTS OF LARGER HAIL AS WELL.
THIS WILL BE THE CONVECTIVE MODE FOR THE REMAINDER OF THE EVENING
AND OVERNIGHT TONIGHT...WITH MODERATE TO HEAVY RAIN AND SMALL HAIL
AND OCCASIONAL STRONG WINDS GUSTS.

THE FLOODING AND SEVERE WEATHER POTENTIAL WILL RAMP UP EVEN FURTHER
TOMORROW AS THE UPPER TROUGH MOVES OUT OVER THE CENTRAL PLAINS AND A
SFC LOW DEEPENS.  THE SFC LOW WILL SWING THROUGH THE SOUTH HIGH
PLAINS EARLY THIS EVENING BEFORE TURNING NEWD...RIPPLING ALONG A
QUASI-STATIONARY COLD FRONT AND WARM FRONT.  BY THURSDAY
MORNING...THE LOW WILL ELONGATE FROM NWRN IL THROUGH NWRN MO...WITH
THE SFC WARM FRONT EXTENDING NEWD ACROSS CENTRAL LAKE MICHIGAN.
THIS WILL PUT THE CWA FIRMLY IN THE WARM SECTOR.  WITH A WIDE OPEN
GLFMEX...DEEP LAYER MOISTURE WILL STREAM NWD INTO THE REGION...WITH
PWATS EXCEEDING 1.5 INCHES FOR AN EXTENDED PERIOD OF TIME...LEADING
TO THE POTENTIAL FOR SIGNIFICANT WIDESPREAD RIVER AND AREAL
FLOODING.  SEE THE HYDROLOGY SECTION FOR FURTHER DETAILS.

THE SEVERE WEATHER MODE SHOULD FOCUS ON STRONG...DAMAGING WINDS AND
POSSIBLE TORNADOES.  THE LATEST SPC DAY 2 CONVECTIVE OUTLOOK HAS
INCREASED THE AREA SOUTH OF A LINE FROM EVANSTON TO PONTIAC TO A
MODERATE RISK...WITH THE REMAINDER OF THE AREA IN A SLIGHT RISK.
INCREASING HEAT AND MOISTURE...TEMPERATURES REACHING INTO THE LOW TO
MIDDLE 70S AND DEW POINTS IN THE LOW TO MIDDLE 60S IN THE WARM
SECTOR...INSTABILITY WILL BE AMPLE.  WHILE THE GENERAL CONVECTIVE
MODE WILL BE LINEAR WITH SMALL LINES AND BOWS POSSIBLE...PRODUCING
DAMAGING WINDS...THE MODEL GUIDANCE IS IN GOOD AGREEMENT ON A STRONG
LOW LEVEL JET...WITH SWLY WINDS OF 55-65KT ACROSS THE REGION.  WHILE
SFC WINDS ARE GENERALLY PROGGED TO BE SOUTHERLY...THERE WILL BE
OPPORTUNITY FOR SFC WINDS TO BACK A LITTLE MORE EAST OF SOUTH AS THE
SFC LOW TRACKS THROUGH NWRN IL AND INTO SRN WI.  GIVEN THE AMPLE
INSTABILITY...COMBINED WITH CLOCKWISE TURNING HODOGRAPHS...DISCRETE
SUPER CELLS MAY DEVELOP OUT IN THE WARM SECTOR AHEAD OF THE LINEAR
CONVECTION...WHICH WOULD BRING THE TORNADIC POTENTIAL TO THE
REGION.

THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE
UNTIL THE ASSOCIATED COLD FRONT PUSHES THROUGH THE REGION...BRINGING
IN MUCH COOLER AIR.  THE GUIDANCE IS IN GOOD AGREEMENT ON PUSHING
THE FRONT ACROSS THE AREA THURSDAY EVENING.  AS THE SFC LOW PUSHES
OFF TO THE NORTHEAST...THE UPPER TROUGH WILL ALSO CROSS THE AREA.
WITH PLENTY OF RESIDUAL SFC MOISTURE AND COOLER AIR AND CYCLONIC
CURVATURE ALOFT...SOME LINGERING INSTABILITY SHOWERS SHOULD PERSIST
INTO FRIDAY. HIGHS ON FRIDAY SHOULD DROP BACK INTO THE MIDDLE TO
UPPER 40S.

KREIN

.LONG TERM - SATURDAY THROUGH WEDNESDAY...

SPRAWLING SURFACE HIGH PRESSURE TO BUILD INTO THE AREA SATURDAY
BEHIND DEPARTING SURFACE LOW/UPPER LEVEL TROUGH.  A RETURN TO
UNSEASONABLY COOL TEMPS WITH A NEEDED BREAK IN PRECIPITATION WILL BE
SHORT LIVED HOWEVER AS THE UPPER FLOW QUICKLY RETURNS SOUTHWESTERLY
AS ANOTHER POWERFUL SHORTWAVE TROUGH DIGS INTO WESTERN NORTH AMERICA
ON SUNDAY.  THIS SHORTWAVE CARVES OUT A TROUGH ACROSS THE MOUNTAIN
WEST SUNDAY NIGHT INTO MONDAY.

A SERIES OF UPPER LEVEL SHORT WAVE TROUGHS WILL THEN RIPPLE
NORTHEAST IN THE SW FLOW ALOFT.  SPECIFIC FEATURES ARE POORLY
RESOLVED BY MEDIUM RANGE MODELS BUT OVERALL TREND WILL BE A RETURN
TO INCREASING MOISTURE AS GULF OPENS BACK UP AGAIN. MEDIUM RANGE
MODELS ARE IN FAIRLY GOOD AGREEMENT IN CONCEPT IN SAGGING THE
SURFACE FRONTAL BOUNDARY SOUTH ACROSS THE LOCAL AREA MONDAY NIGHT
AND STALLING IT OUT TUESDAY SETTING THE STAGE FOR ANOTHER PROLONGED
PERIOD OF WET WEATHER TUESDAY INTO WEDNESDAY AS RIPPLES OF LOW
PRESSURE LIFT NORTHEAST ALONG THE BOUNDARY.

EF

&&

.HYDROLOGY...
350 PM CDT

WITH SFC DEW POINTS EXPECTED TO REACH INTO THE LOWER TO MIDDLE 60S
AND PWATS POSSIBLY REACHING AS HIGH AS 1.75 INCHES...ANY
THUNDERSTORMS THAT DEVELOP WILL BE EFFICIENT RAIN PRODUCERS. BASED
ON THE MATT BUNKERS PWAT CLIMATOLOGY...THESE VALUES APPROACH
RECORD LEVELS. SO...FLOODING WILL BE A MAJOR CONCERN FOR THE
ENTIRE CWA...WITH STORM TOTAL PCPN AMOUNTS OF 2-3 INCHES OVER THE
SERN PORTIONS OF THE CWA...GENERALLY SOUTH OF I-80...AND 3-4
INCHES TO THE NORTH. LATEST LOCAL QPF WOULD SUGGEST AN AREA OF
PCPN OF 4-5 INCHES IS POSSIBLE ALONG OVER NORTHERN ILLINOIS. THIS
REPRESENTS AN INCREASE OVER PREVIOUS FORECASTS...BUT GIVEN THE
RECORD LEVEL PWATS FOR AN EXTENDED PERIOD OF TIME...CONFIDENCE IS
INCREASING FOR THIS SIGNIFICANT RAINFALL. WITH MANY RIVERS AND
STREAMS ARE ALREADY NEAR OR ABOVE MINOR FLOOD STAGE...THIS AMOUNT
OF RAIN WILL BRING ADDITIONAL RISES TO MODERATE AND MAJOR FLOOD
LEVEL. IN ADDITION TO RIVER FLOODING...AREAL FLOODING OR
RURAL...SUBURBAN AND URBAN AREAS IS LIKELY...WITH LOW LYING ROADS
AND VIADUCTS FLOODING...AS WELL AS...ROADSIDE DRAINAGE DITCHES AND
DRAINAGE PONDS EXCEEDING CAPACITY. AREAS NOT SEEING FLOODING WILL
AT LEAST SEE AREAS OF STANDING OR PONDING WATER ON ROADS.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* WIDESPREAD LIGHT TO OCCASIONAL MODERATE RAIN FIRST PART OF
  EVENING WITH A FEW EMBEDDED TS AND LOCALIZED HEAVY RAIN.

* WIDESPREAD RAIN CONTINUES LATE EVENING INTO OVERNIGHT WITH MORE
  NUMEROUS TS AND MORE WIDESPREAD AREAS OF +RA.

* WIDESPREAD MVFR WITH AREAS IFR TO START OUT THE EVE THEN IFR TO
  BECOME PREVAILING AS RA AND TS COVERAGE INCREASES FOR LATER EVE
  AND OVERNIGHT.

* ENE SFC WINDS TO GRADUALLY BECOME SSE AND BECOMING MODERATELY
  GUSTY BY DAYBREAK AND INCREASINGLY GUSTY FROM SSE-SSW WINDS
  DURING THE DAY.

TRS

//DISCUSSION...UPDATED 00Z...

MULTIPLE SHORT WAVES CONTINUE/TO CONTINUE TO MOVE FROM THE
SOUTHERN PLAINS NORTHEASTWARD ACROSS THE MID MO AND MID AND UPPER
MS VALLEYS TO THE WESTERN GREAT LAKES TONIGHT AND THU AS THE
UPPER UPPER TROUGH CONTINUE TO MOVE E FROM THE ROCKIES AND OVER
THE PLAINS.

THESE MULTIPLE SMALL TO MEDIUM DISTURBANCES ARE EXPECTED TO
CONTINUE TO PERIODICALLY CAUSE INCREASED RA COVERAGE AND NUMBER
OF TS OVER THE CHI TERMINALS ALONG AND N OF THE SURFACE BOUNDARY
TONIGHT AS THEY LIFT NE TOWARD AN THEN OVER THE LOCAL AREA.
PROFILER...VAD AND RAOB WIND MEASUREMENTS CONFIRM INCREASING S TO
SW FLOW ABOVE THE INCREASINGLY SHALLOW BOUNDARY LAYER WITH SPEED
OF 50 TO 60KT WITHIN 1 TO 2K FT OF SURFACE BY LATE OVERNIGHT
TONIGHT AND HAVE CONTINUED LLWS FORECASTS DURING THE NIGHT IN 00Z
SET OF TAFORS.

MVFR AND AREAS OF IFR CEILINGS EXPECTED TO PERSIST N OF THE
SURFACE FRONT TIL IT LIFTS NORTHWARD AND ACROSS THE LOCAL
TERMINALS DURING THE PREDAWN TO EARLY MORNING HOURS OF THU. WITH
THE WARM FRONT TO THE N OF THE LOCAL AREA BY EARLY THU MORNING THE
STRONGEST FORCING RESULTING FROM THE VERY STRONG LOW LEVEL WAA AND
CONVERGENCE IS ANTICIPATED TO SHIFT GENERALLY TO THE N OF THE
LOCAL TERMINALS THOUGH ACROSS THE LOCAL AREA S OF THE BOUNDARY
SURFACE BASED INSTABILITY WILL BE INCREASING DURING THU SO CANNOT
RULE OUT SCATTERED TSRA FROM MID AFTERNOON INTO EARLY EVENING.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* HIGH CONFIDENCE IN FORECAST WIND TRENDS.

* MODERATE CONFIDENCE IN TIMING OF BETTER TIME FRAMES FOR MORE
  WIDESPREAD RA AND +RA/+TSRA.

* LOW CONFIDENCE IN ONSET AND DURATION OF IFR CONDITIONS.

TRS

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

FRIDAY...VFR...CHANCE SHRA WITH LOCAL MVFR.

SATURDAY...VFR...LAKE BREEZE DEVELOPING AND REACHING CHI TERMINALS
EARLY-MID AFTERNOON.

SUNDAY...VFR...SLIGHT CHANCE SHRA.

MONDAY...VFR...CHANCE SHOWERS.

TUESDAY...MVFR LOWERING TO IFR....CHANCE OF SHOWERS.

TRS

&&

.MARINE...
420 PM CDT

A PAIR OF LOW PRESSURE CENTERS OVER NORTHERN MISSOURI AND THE
TEXAS PANHANDLE WILL MOVE NORTHEAST TONIGHT AND THURSDAY AND
OVERSPREAD THE GREAT LAKES AREA. A BRIEF PERIOD OF OCCASIONALLY
GALE FORCE GUSTS WILL OCCUR ACROSS SOUTHERN LAKE MICHIGAN
THURSDAY AS THE SURFACE PRESSURE GRADIENT INTENSIFIES SOUTH OF THE
ELONGATED LOW PRESSURE AREA FROM THE SAULT TO GREEN BAY.

AS LOW PRESSURE LOCATES NEAR MILWAUKEE THURSDAY EVENING AND THEN
MOVES NORTHEAST TO THE STRAITS OF MACKINAC BY DAYBREAK FRIDAY... A
POWERFUL COLD FRONT WILL SURGE EAST ACROSS THE LAKE WITH WINDS
INCREASING RAPIDLY BEHIND THE FRONT DURING THE PREDAWN HOURS
FRIDAY. WINDS WILL RAPIDLY REACH GALE FORCE TO 45 KTS FRIDAY WITH
A DIMINISHING TREND BEGINNING AFTER DARK FRIDAY EVENING. SURFACE
HIGH PRESSURE WILL BUILD INTO THE AREA SATURDAY BRINGING A PERIOD
OF LIGHT WINDS LASTING ONLY UNTIL DAYBREAK SUNDAY WHEN SOUTHERLY
FLOW WILL AGAIN INCREASE AHEAD OF AN APPROACHING FRONTAL BOUNDARY.

ED F

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 7 AM FRIDAY.

IN...FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7 AM
     FRIDAY.

LM...GALE WATCH...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...7 AM FRIDAY TO 4 AM
     SATURDAY.

     GALE WARNING...LMZ740-LMZ741-LMZ742...7 AM THURSDAY TO 7 PM
     THURSDAY.

     GALE WARNING...LMZ743-LMZ744-LMZ745...7 AM THURSDAY TO 10 PM
     THURSDAY.

&&
Hazardous weather outlook, Apr 17, 3:30 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED APR 17 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
182130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED APR 17 2013 /530 PM EDT WED APR 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...A FEW MAY PRODUCE:
  HAIL TO ONE INCH.
  STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
  HEAVY RAINFALL PRODUCING LOCALIZED FLOODING.
  ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WERE OCCURRING ACROSS MUCH OF THE OUTLOOK AREA
  THIS AFTERNOON...AND WILL CONTINUE TO AFFECT MUCH OF THE
  OUTLOOK AREA THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY
  EVENING HOURS. THE STRONGEST STORMS CAPABLE OF PRODUCING
  DAMAGING WIND GUSTS...HAIL AND POSSIBLY ISOLATED TORNADOES
  WILL MAINLY AFFECT AREAS SOUTHEAST OF THE INTERSTATE 55 CORRIDOR
  ACROSS EAST CENTRAL ILLINOIS AND PARTS OF NORTHWEST INDIANA.
  ADDITIONAL ROUNDS OF THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
  CAN BE EXPECTED THROUGH THE EVENING AND EARLY OVERNIGHT HOURS.

  DISCUSSION:

  A WAVE OF LOW PRESSURE WAS OVER WESTERN MISSOURI THIS AFTERNOON
  WITH A WARM FRONT EXTENDING EAST ACROSS CENTRAL ILLINOIS AND
  CENTRAL INDIANA. THIS WARM FRONT WILL CONTINUE TO LIFT NORTH
  ACROSS SOUTHERN PARTS OF THE OUTLOOK AREA INTO THIS EVENING
  AS THE LOW DEEPENS TO OUR WEST. THE FRONT WILL EVENTUALLY LIFT
  NORTH OF THE OUTLOOK AREA...ALONG THE ILLINOIS AND WISCONSIN
  BORDER THURSDAY MORNING. A SERIES OF UPPER LEVEL DISTURBANCES
  WILL RIPPLE NORTHEAST ACROSS THE AREA THROUGH THE NIGHT...
  MAINTAINING THE THREAT OF HEAVY RAIN AND ELEVATED HAIL
  PRODUCING STORMS WELL NORTH OF THE SURFACE WARM FRONT.
  SEVERE THUNDERSTORMS ARE MOST LIKELY LATE THIS AFTERNOON INTO
  EARLY THIS EVENING ACROSS THE SOUTHERN PORTIONS OF THE OUTLOOK
  AREA WHERE MORE NEAR SURFACE INSTABILITY WILL BE PRESENT CLOSER
  TO THE APPROACHING SURFACE WARM FRONT. ANY OF THESE STORMS WILL
  BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...WITH REPEATED
  TRAINING OF HEAVY RAIN PRODUCING STORMS LEADING TO AREAS OF
  FLOODING.

PORTIONS OF MANY AREA RIVERS AND STREAMS WILL REMAIN NEAR OR
ABOVE FLOOD STAGE DUE TO RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SIGNIFICANT POTENTIAL FOR SEVERE WEATHER ACROSS THE
OUTLOOK AREA THURSDAY AND THURSDAY EVENING...PARTICULARLY ACROSS
AREAS ROUGHLY ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR WHERE
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. THE GREATEST
THREATS ARE EXPECTED TO BE DAMAGING THUNDERSTORM WINDS IN EXCESS
OF 60 MPH AND HAIL LARGER THAN 1 INCH IN DIAMETER...THOUGH THE
POTENTIAL FOR ISOLATED TORNADOES WILL ALSO EXIST ESPECIALLY
ACROSS THE MODERATE RISK AREA.

SEVERAL ROUNDS OF HEAVY RAIN PRODUCING THUNDERSTORMS WILL ALSO
CONTINUE TO PRODUCE A SIGNIFICANT FLOODING THREAT...WITH MANY
AREA RIVERS ALREADY AT OR ABOVE FLOOD STAGE. LOCALLY HEAVY
RAINFALL WILL ALSO LIKELY CONTINUE TO RESULT IN FLOODING OF LOW
LYING URBAN AREAS.

PORTIONS OF MANY AREA RIVERS AND STREAMS WILL REMAIN NEAR OR
ABOVE FLOOD STAGE FOR MANY DAYS DUE TO RECENT RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED THIS AFTERNOON AND THIS EVENING IN CURRENT
SEVERE WEATHER WATCH AREAS. REPORTS OF FLOODING...RAINFALL
MEASUREMENTS AND HAIL ARE WELCOME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-182130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
430 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

PERIODIC THUNDERSTORMS ARE LIKELY TONIGHT. A FEW THUNDERSTORMS
COULD PRODUCE STRONG...GUSTY WINDS.

GALE FORCE WINDS ARE LIKELY TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODIC THUNDERSTORMS ARE LIKELY THURSDAY INTO THURSDAY EVENING.
SOME STORMS MAY BE SEVERE WITH STRONG GUSTY WINDS AND LARGE HAIL.

GALE FORCE WINDS ARE LIKELY THURSDAY INTO THURSDAY EVENING...AND
AGAIN DURING THE DAY FRIDAY. HIGH WAVES WILL LIKELY CONTINUE TO
PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH FRIDAY NIGHT
PARTICULARLY ALONG THE INDIANA SHORE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
430 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

PERIODIC THUNDERSTORMS ARE LIKELY TONIGHT ACROSS THE SOUTHERN
HALF OF LAKE MICHIGAN. A FEW THUNDERSTORMS MAY PRODUCE STRONG
GUSTY WINDS. A FEW GALE FORCE GUSTS MAY OCCUR THIS EVENING
THROUGH TONIGHT MAINLY FOR THE SOUTHERN TIP OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF LAKE MICHIGAN THROUGH
THURSDAY. SOME STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL
ESPECIALLY ACROSS THE SOUTHERN PART OF THE LAKE.

GALE FORCE WINDS ARE LIKELY FROM LATE THURSDAY NIGHT INTO
FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

In the hours before

Local storm report, Apr 17, 6:23 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
723 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       ROCKFORD AIRPORT        42.20N 89.10W
04/17/2013  M2.39 INCH       WINNEBAGO          IL   ASOS

            RAINFALL TOTAL TODAY SO FAR.

&&

RC
Special weather statement, Apr 17, 6:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
731 PM CDT WED APR 17 2013

ILZ033-180100-
IROQUOIS IL-
731 PM CDT WED APR 17 2013

...SPECIAL WEATHER STATEMENT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CISSNA PARK...MOVING NORTH AT 45 MPH.

UP TO PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL
COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR VISIBILITY. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4098 8813 4099 8754 4050 8763 4050 8811
TIME...MOT...LOC 0031Z 193DEG 37KT 4057 8792

BMD
Local storm report, Apr 17, 6:33 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
733 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       OHARE AIRPORT           41.98N 87.90W
04/17/2013  M1.20 INCH       COOK               IL   ASOS

            RAINFALL SO FAR FOR THE DAY.

0700 PM     HEAVY RAIN       WAUKEGAN                42.37N 87.87W
04/17/2013  M1.82 INCH       LAKE               IL   ASOS

            RAINFALL SO FAR TODAY.

0700 PM     HEAVY RAIN       AURORA                  41.77N 88.29W
04/17/2013  M1.30 INCH       KANE               IL   ASOS

            RAINFALL SO FAR TODAY

&&

BN
Local storm report, Apr 17, 6:33 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
733 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       OHARE AIRPORT           41.98N 87.90W
04/17/2013  M0.00 INCH       COOK               IL   ASOS

            RAINFALL SO FAR FOR THE DAY.

0700 PM     HEAVY RAIN       WAUKEGAN                42.37N 87.87W
04/17/2013  M1.82 INCH       LAKE               IL   ASOS

            RAINFALL SO FAR TODAY.

0700 PM     HEAVY RAIN       AURORA                  41.77N 88.29W
04/17/2013  M1.30 INCH       KANE               IL   ASOS

            RAINFALL SO FAR TODAY

&&

BN
Local storm report, Apr 17, 6:44 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
744 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       2 W OAK BROOK           41.84N 87.99W
04/17/2013  M1.75 INCH       DUPAGE             IL   CO-OP OBSERVER

            STORM TOTAL SO FAR. PONDING OF WATER IN YARD.

&&

BN
Local storm report, Apr 17, 6:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
757 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       1 NE GLEN ELLYN         41.88N 88.05W
04/17/2013  M1.90 INCH       DUPAGE             IL   COCORAHS

            RAINFALL IN PAST 12 HOURS. SUBSTANTIAL PONDING OF WATER
            BEHIND HOUSE.

&&

BN

The radar

The Chicago radar (KLOT), 98 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Newton

When
April 17, 7:30 PM CST to 7:32 PM CST
Where
Newton County, 1 mi N of Mt Ayr
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.965, -87.280

Thunderstorm Wind, Benton

When
April 18, 8:32 AM EST
Where
Benton County, 0.29 mi N of Earl Park to 0.59 mi ENE of Earl Park
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.684, -87.420

Strong winds caused power lines and a grain bin to be blown over. In addition, building damage was reported in town including the collapse of a retirement home roof.

Thunderstorm Wind, Lake

When
April 18, 7:45 AM CST
Where
Lake County, 2 mi SSW of Lowell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.253, -87.435

Thunderstorm Wind, Newton

When
April 18, 7:45 AM CST
Where
Newton County, 2.41 mi NE of Marocco to 3.29 mi ENE of Marocco
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.970, -87.412

Several power poles were blown down on County Road 200S between Meridian Road and County Road 100W.

Thunderstorm Wind, Jasper

When
April 18, 8:10 AM CST
Where
Jasper County, 5 mi WSW of Dunns Bridge
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.192, -87.059

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439196, 439200, 439197, 439199, 439198.